deutsch
english
francais
italiano
espanol
Photo
KEYCODE BAYER #43

9 Aug 2001

BAYER DROPS SHARPLY AFTER ANNOUNCING IT WILL PULL DRUG FROM MARKET

Bayer AG withdrew a key anti-cholesterol drug on Wednesday after reports its side effects could be deadly. The German company said the withdrawal of Baycol, which had been expected to generate over one billion euros ($876.4 million) in sales this year, would slash 2001 profits by 600-650 million euros. The Leverkusen-based group said it was pulling Baycol/Lipobay with immediate effect across the world because of increasing reports of potentially lethal side effects involving muscular weakness and kidney failure. The U.S. Food and Drug Administration said in a statement: "FDA has received reports of 31 U.S. deaths due to severe rhabdomyolysis (muscle weakness) associated with use of Baycol'' (see below).

The announcement marks the second drug setback this year for Bayer after shipments of its haemophilia drug Kogenate were halted in January, when the FDA found bacteria in some of the manufacturing stages. The company's product pipeline looks vulnerable after it was forced in June to abandon development of an asthma drug due to unidentified side effects. Shares in Bayer plunged as much as 17.2 percent to a 21-month low of 38.06 euros.

``Baycol was Bayer's only real growth product, and this news is concerning, leaving the company with no visible sales growth over the next five years,'' J.P. Morgan said in a note. Bayer, with a market value now below $30 billion, has been seen as a prime takeover candidate after several rivals have outgrown it through mergers and acquisitions in the 1980s and 1990s. Any possible resumption in marketing Baycol/Lipobay would be subject to extensive consultation with regulatory authorities.

FDA ANNOUNCEMENT: BAYER VOLUNTARILY WITHDRAWS BAYCOL

FDA today announced that Bayer Pharmaceutical Division is voluntarily withdrawing Baycol (cerivastatin) from the U.S. market because of reports of sometimes fatal rhabdomyolysis, a severe muscle adverse reaction from this cholesterol-lowering (lipid-lowering) product. The FDA agrees with and supports this decision.

Baycol (cerivastatin), which was initially approved in the U.S. in 1997, is a member of a class of cholesterol lowering drugs that are commonly referred to as "statins." Statins lower cholesterol levels by blocking a specific enzyme in the body that is involved in the synthesis of cholesterol. While all statins have been associated with very rare reports of rhabdomyolysis, cases of fatal rhabdomyolysis in association with the use of Baycol have been reported significantly more frequently than for other approved statins.

Fatal rhabdomyolysis reports with Baycol have been reported most frequently when used at higher doses, when used in elderly patients, and particularly, when used in combination with gemfibrozil (LOPID and generics), another lipid lowering drug. FDA has received reports of 31 U.S. deaths due to severe rhabdomyolysis associated with use of Baycol, 12 of which involved concomitant gemfibrozil use.

Rhabdomyolysis is a condition that results in muscle cell breakdown and release of the contents of muscle cells into the bloodstream. Symptoms of rhabdomyolysis include muscle pain, weakness, tenderness, malaise, fever, dark urine, nausea, and vomiting. The pain may involve specific groups of muscles or may be generalized throughout the body.

Most frequently the involved muscle groups are the calves and lower back; however, some patients report no symptoms of muscle injury. In rare cases the muscle injury is so severe that patients develop renal failure and other organ failure, which can be fatal.

Bayer Pharmaceutical Division has announced plans to recall Baycol to the pharmacy level. Pharmacies will be instructed to return the product to the manufacturer for a refund.

Patients who are taking Baycol should consult with their physicians about switching to alternate medications to control their cholesterol levels. Patients taking Baycol who are experiencing muscle pain or are also taking gemfibrozil should discontinue Baycol immediately and consult their physician.